Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 12, 2019, 7:16 PM MDT for Lea County, New Mexico. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2019, 7:16 PM MDT (01:16 UTC)
- Expired
- Mar 12, 2019, 7:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 7:16 PM MDT | HAIL 1 | 15 W Hobbs, NM | JUNCTION OF HIGHWAY 529,62 AND 180 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 3:36 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.4
The text
As transmitted.
422
WUUS54 KMAF 130116
SVRMAF
NMC025-130145-
/O.NEW.KMAF.SV.W.0007.190313T0116Z-190313T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
716 PM MDT TUE MAR 12 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Lea County in southeastern New Mexico...
* Until 745 PM MDT.
* At 716 PM MDT, a severe thunderstorm was located 7 miles west of
Monument, or 15 miles west of Hobbs, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hobbs, Lovington, Nadine, Monument, Humble City, Knowles, Lea
County Regional Airport, Oil Center and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 1000 PM MDT for southeastern
New Mexico.
LAT...LON 3219 10365 3284 10366 3305 10307 3260 10307
TIME...MOT...LOC 0116Z 251DEG 29KT 3265 10338
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
765
WWUS54 KMAF 130134 RRA
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
734 PM MDT TUE MAR 12 2019
NMC025-130145-
/O.CON.KMAF.SV.W.0007.000000T0000Z-190313T0145Z/
Lea NM-
734 PM MDT TUE MAR 12 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL LEA COUNTY...
At 733 PM MDT, a severe thunderstorm was located near Monument, or 7
miles west of Hobbs, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hobbs, Lovington, Nadine, Monument, Humble City, Knowles, Lea County
Regional Airport, Oil Center and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 1000 PM MDT for southeastern
New Mexico.
LAT...LON 3219 10365 3284 10366 3305 10307 3260 10307
TIME...MOT...LOC 0133Z 248DEG 23KT 3269 10326
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:34 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 12, 5:34 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 PM CDT Tue Mar 12 2019
.DISCUSSION...
&&
.AVIATION...
As of 2330z a Line of severe storms have moved into Culberson and
Eddy counties and moving east. Carrying mention of these storms
in all TAFs along with possibility of large hail and wind gusts
in excess of 50kts. Will also have MVFR/IFR cigs ahead of it.
Expect very windy conditions tomorrow along with blowing dust...
could see gusts in the 45 to 60kt range.
&&
.PREV DISCUSSION... /issued 445 PM CDT Tue Mar 12 2019/
UPDATE...
Updated forecast for watch issuance.
DISCUSSION...
Tornado Watch #17 issued through 04z for SE NM and most of West
TX. Forecast already had mention of thunderstorms with some severe
this afternoon/evening so no change to that. Line of storms still
west of area be moving into CWA shortly.
PREV DISCUSSION... /issued 227 PM CDT Tue Mar 12 2019/
DISCUSSION...
Very potent upper low pushing into southwest Arizona this afternoon
will track eastward overnight with associated negatively tilted
trough pushing into west Texas this evening. Ahead of trough,
southeast winds will continue to strengthen allowing dewpoints in
the lower 60s to overspread much of the area. Surface based CAPES
are already pushing 2000 over parts of the Big Bend. Though
clouds are inhibiting low level heating, cooling aloft associated
with trough, breaks in clouds west of the Pecos, and continuing
warm/moist advection are expected to produce CAPES of 1000 to
2000 over a large part of the area by late afternoon. With bulk
shear exceeding 60 knots, conditions are ripening for organized
thunderstorms with rotating updrafts. Low LCLs and effective
helicity values of 200 to 300 across the area suggest that
generation of low level vorticity is heightened. For discrete
thunderstorms, damaging wind hail exceeding 2 inches and tornadoes
will be possible. As upper storm system and Pacific front
approach, convection will tend to merge along a line by mid-
evening and progress eastward across much of the area east of the
mountains overnight. These storms will be capable of producing
large hail in excess of an inch with winds potentially exceeding
60 mph over a large area. Though tornadoes will be less likely
within this line, the possibility cannot be ruled out.
Ahead of the front, southeast winds will be quite brisk, prompting
the continuation of a Wind Advisory over the western and southern
Permian Basin, the Davis Mountains, the Stockton Plateau and Lea
County in New Mexico through mid morning Wednesday. With approach
of the storm system, potentially damaging winds are expected to
develop across Eddy County New Mexico, the Guadalupe Mountains,
and the Deleware Mountains. In the wake of storms and Pacific
front, surface pressure gradient will remain tight much of
Wednesday particularly from Permian Basin north. West to southwest
winds will increase markedly across the area after sunrise
Wednesday as strong winds aloft begin to mix down to the surface.
Winds at 850 mph are progs to max out at 50 knots or above over
most of the area, suggesting strong gust potential. For this
reason, a High Wind Warning is in effect for all of southwest
Texas and southeast New Mexico except for the Presidio valley with
the greatest potential for sustained damaging wind generally
north of I-20 and at higher elevations. With significant rainfall
preceding the high winds, blowing potential will be limited
though visibility could restricted in localized areas. As the
pressure gradient begins to relax Wednesday evening, surface winds
will begin to taper off, allowing the High Wind Warning for most
of the area to expire mid-evening Wednesday. Strong winds will
likely continue in the Guadalupe Mountains overnight, so the High
Wind Warning for that area will continue until near daybreak
Thursday.
High temperatures will generally run 10 degrees below normal for
the next several days with lows slightly below normal as a cooler
airmass spreads across the area behind departing storm system.
After tonight, there will be little risk of precipitation again
until Friday night and Saturday as shearing upper trough slides
across area. Presently best changes appear to be in southeast New
Mexico. With Saturday morning temperatures possibly below freezing
over parts of the area, we may see a combination of rain and
freezing rain Friday night and into early morning Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 47 66 40 59 / 100 0 0 0
Carlsbad 46 64 39 59 / 100 0 0 0
Dryden 49 76 47 70 / 90 0 0 0
Fort Stockton 47 68 42 60 / 100 0 0 0
Guadalupe Pass 37 53 32 51 / 90 10 0 0
Hobbs 40 60 35 56 / 100 0 0 0
Marfa 36 64 33 58 / 90 0 0 0
Midland Intl Airport 46 65 40 59 / 100 0 0 0
Odessa 44 65 40 59 / 100 0 0 0
Wink 43 67 38 61 / 100 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM to 9 PM MDT Wednesday for Central
Lea County-Northern Lea County-Southern Lea County.
Wind Advisory until 9 AM MDT Wednesday for Central Lea County-
Northern Lea County-Southern Lea County.
High Wind Warning until 6 AM MDT Thursday for Guadalupe
Mountains of Eddy County.
High Wind Warning until 9 PM MDT Wednesday for Eddy County
Plains.
TX...High Wind Warning from 10 AM to 10 PM CDT Wednesday for Andrews-
Big Bend Area-Borden-Crane-Davis/Apache Mountains Area-
Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Reeves County and
Upper Trans Pecos-Scurry-Terrell-Upton-Ward-Winkler.
Wind Advisory until 10 AM CDT Wednesday for Andrews-Crane-
Davis/Apache Mountains Area-Ector-Gaines-Glasscock-Loving-
Midland-Pecos-Reagan-Reeves County and Upper Trans Pecos-
Upton-Ward-Winkler.
High Wind Warning until 6 AM MDT Thursday for Guadalupe
Mountains.
High Wind Warning until 10 PM CDT /9 PM MDT/ Wednesday for Van
Horn and Highway 54 Corridor.
&&Hazardous weather outlook, Mar 12, 12:30 PM MDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 130 PM CDT Tue Mar 12 2019 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 130 PM CDT Tue Mar 12 2019 /1230 PM MDT Tue Mar 12 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected across the region this evening and until after midnight. The strongest storms will be capable of producing large hail, damaging winds, as well as a tornado threat. Brief heavy rainfall and localized flooding will also be possible. Very windy conditions are expected beginning tonight for much of West Texas and Southeast New Mexico. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains, Eddy County New Mexico Plains. A Wind Advisory is in effect tonight for a significant portion of the Permian Basin, Trans Pecos, and Davis Mountains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong, damaging winds are expected Wednesday and Wednesday night across southeast New Mexico and much of west Texas. A High Wind Warning is in effect Wednesday through Wednesday evening for southeast New Mexico and all of west Texas, except the Presidio Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by late this afternoon or early this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Mar 12, 5:49 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
649 PM CDT TUE MAR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 30 SW CARLSBAD NORTH 32.14N 104.59W
03/12/2019 E1.75 INCH Eddy NM PARK/FOREST SRVC
PARK RANGER AT CARLSBAD CAVERNS NP
&&
CMRLocal storm report, Mar 12, 6:05 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
705 PM CDT TUE MAR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL CARLSBAD 32.40N 104.24W
03/12/2019 E1.00 INCH EDDY NM CO-OP OBSERVER
&&
CMRSpecial weather statement, Mar 12, 6:39 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 739 PM CDT TUE MAR 12 2019 TXZ057-058-074-130130- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- 739 PM CDT TUE MAR 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL REEVES... NORTHWESTERN JEFF DAVIS AND EAST CENTRAL CULBERSON COUNTIES... At 739 PM CDT, a strong thunderstorm was located 8 miles west of Kent, moving northeast at 50 mph. Wind gusts of 50 to 55 mph and dime size hail are possible with this storm. Locations impacted include... Kent. This includes Interstate 10 between mile markers 163 and 177. LAT...LON 3097 10433 3109 10449 3143 10426 3142 10374 TIME...MOT...LOC 0039Z 217DEG 53KT 3110 10435 80
Local storm report, Mar 12, 6:52 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
752 PM CDT TUE MAR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL LOVING 32.29N 104.10W
03/12/2019 E1.75 INCH EDDY NM EMERGENCY MNGR
&&
CMRSpecial weather statement, Mar 12, 6:58 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 758 PM CDT TUE MAR 12 2019 TXZ058-067-130145- Reeves County and Upper Trans Pecos TX-Ward TX- 758 PM CDT TUE MAR 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND NORTHWESTERN WARD COUNTIES UNTIL 845 PM CDT... At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Toyah, moving northeast at 50 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pecos, Toyah, Barstow and Pecos Municipal Airport. This includes Interstate 20 between mile markers 22 and 55. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && A Tornado Watch remains in effect until 1100 PM CDT for western and southwestern Texas. LAT...LON 3115 10379 3138 10379 3164 10350 3150 10327 TIME...MOT...LOC 0057Z 208DEG 62KT 3137 10366 44
Special weather statement, Mar 12, 6:58 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 758 PM CDT TUE MAR 12 2019 TXZ057-058-074-080-130145- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-Marfa Plateau-Davis/Apache Mountains Area- 758 PM CDT TUE MAR 12 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN REEVES... JEFF DAVIS...NORTH CENTRAL PRESIDIO AND SOUTHEASTERN CULBERSON COUNTIES... At 758 PM CDT, strong thunderstorms were clustered 10 miles southeast of Valentine, or 23 miles northwest of Marfa, moving northeast at 40 mph. Wind gusts of 50 to 55 mph and dime size hail are possible with this storm. Locations impacted include... Kent, Fort Davis, Valentine, Bloys Camp, McDonald Observatory, Davis Mountains State Park, Black Mountain, Toyahvale, Star Mountain, Buffalo Trail Scout Camp, Indian Lodge and Fort Davis National Historical Site. This includes the following highways... Interstate 10 between mile markers 176 and 200. Interstate 20 between mile markers 0 and 5. LAT...LON 3016 10448 3090 10451 3119 10405 3071 10354 TIME...MOT...LOC 0058Z 229DEG 33KT 3050 10435 80
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:09 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 51 min |
| Mar 12, 6:16 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 59 min |
| Mar 12, 6:20 PM MDT | Tornado Warning | MAF | Eddy | 25 min |
| Mar 12, 6:27 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 48 min |
| Mar 12, 6:44 PM MDT | Tornado Warning | MAF | Eddy, Lea | 31 min |
| Mar 12, 7:05 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 40 min |
| Mar 12, 7:39 PM MDT | Tornado Warning | MAF | Lea | 36 min |
| Mar 12, 7:45 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 45 min |
| Mar 12, 8:04 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Mar 12, 8:21 PM MDT | Tornado Warning | MAF | Lea | 24 min |
| Mar 13, 4:17 AM MDT | Wind Advisory | MAF | Lea | 26 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.